Texas, 2009

Hail in Texas, May 26, 2009

May 26, 2009 · NWS OUN · 5 events in 1 county or zone

Thunderstorms developed along a cold front that was moving south into northern Texas. Most of the activity remained below severe limits, although thunderstorms in Knox county did become severe with large hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along a cold front that was moving south into northern Texas. Most of the activity remained below severe limits, although thunderstorms in Knox county did become severe with large hail and gusty winds. Hail up to ping-pong ball size was reported, with no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 26, 5:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, May 26, 5:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT TUE MAY 26 2009

.AVIATION...
COLD FRONT MAKING ITS WAY SOUTH AND SOUTHEAST ACROSS THE AREA THIS
AFTN AND EVENING. WILL SHIFT THE WINDS TO THE NORTHWEST AND BE QUITE
BREEZY FOR A FEW HOURS BEFORE SETTLING BACK TO AROUND 10 TO 12
KNOTS. WILL LEAVE A TEMPO FOR THUNDER IN LAW/SPS STARTING OUT... BUT
APPEARS HIGHER PROBS WILL REMAIN AWAY FROM TAF SITES. WILL ALSO LOOK
FOR LOW CLOUDS AND SOME LIGHT/PATCHY FOG TO DEVELOP AS WRAP AROUND
PUSHES SOUTH ACROSS THE AREA LATE TONIGHT AND PERHAPS THROUGH THE
MORNING HOURS ON WED...ESPECIALLY AT PNC. WILL BRING CEILINGS UP AND
EVEN GET RID OF THEM ACROSS WEST BY WED AFTN.

30

--------------------------------------------------
138 PM CDT TUE MAY 26 2009

.DISCUSSION...
WEAK TO MODERATE INSTABILITY HAS DEVELOPED EARLY THIS AFTERNOON AHEAD
OF SYNOPTIC COLD FRONT.  AT LEAST TWO OTHER BOUNDARIES MAY PROVIDE A
FOCUS FOR CONVECTION BY MID TO LATE AFTERNOON.  ENHANCED CU ARE
FORMING ALONG PRE-FRONTAL BOUNDARY FROM SOUTHWEST OK INTO PARTS OF
NW/NC OK. ANOTHER AREA OF CONVERGENCE IS PRESENT ACROSS PARTS OF
SOUTHCENTRAL/ CENTRAL OKLAHOMA WHERE WINDS ARE GUSTY WITHIN MAINLY
CLEAR SKIES. 16Z RAPID REFRESH MODEL INITIATES CONVECTION ALONG PRE-
FRONTAL BOUNDARIES BY MID TO LATE AFTERNOON. REGARDLESS...EXPECT
MOST OF THE STRONG TO SEVERE CONVECTION WILL BE CLEAR OF FA BY 3-4Z
AS COLD FRONT MOVES INTO SOUTHEAST OK (LOSS OF HEATING).

NAM MORE AGGRESSIVE IN MAINTAINING RAIN/SHOWERS NEAR MID-LEVEL TROUGH
TONIGHT INTO WEDNESDAY MORNING.  MAY ADD POPS ACROSS NC OK FOR FIRST
HALF OF WEDNESDAY AFTER VIEWING EC MODEL.

UPPER FLOW WILL BECOME ANTICYCLONIC THURSDAY INTO FRIDAY AS UPPER
TROUGH MOVES EAST AND UPPER RIDGE BUILDS TO THE WEST. THEREFORE...
SHOULD SEE MAINLY DRY AND VERY WARM WEATHER INTO THE WEEKEND
BEFORE UPPER FLOW FAVORS AN INCREASE IN STORM CHANCES EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  57  79  56  84 /  30  10  10   0
HOBART OK         56  81  55  87 /  30  10  10  10
WICHITA FALLS TX  61  81  59  88 /  40  10  10  10
GAGE OK           50  78  47  88 /  10  10  10  10
PONCA CITY OK     54  73  52  84 /  30  10  10   0
DURANT OK         63  80  60  85 /  40  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, May 26, 11:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 26 2009

OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

DISCUSSION...
MODERATE INSTABILITY IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT
WHICH BY MID AFTERNOON WILL MOVE SOUTHEAST INTO CENTRAL OKLAHOMA.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF
THE FRONT AND ALONG BOUNDARIES REMAINING FROM THE MORNING
THUNDERSTORMS. THUNDERSTORMS WILL LIKELY INCREASE IN COVERAGE LATER
THIS EVENING AS THE FRONT MOVES TOWARD SOUTHERN OKLAHOMA. HERE
STABILITY WILL BE LESS BECAUSE OF A VERY WARM AND HUMID AIRMASS. A
FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL. ONLY A FEW SEVERE STORMS
MAY OCCUR. IF ANY DO HAIL IS LIKELY TO BE LESS THAN ONE INCH AND
WIND GUSTS LESS THAN 60 MPH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20  PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A DRIER AND MORE STABLE AIRMASS WILL SETTLE OVER THE AREA IN THE
WAKE OF THE COLD FRONT AND NO THUNDERSTORMS ARE EXPECTED WEDNESDAY
THROUGH SUNDAY. THUNDERSTORM CHANCES WILL RETURN SUNDAY NIGHT AND
MONDAY AS A COLD FRONT MOVES INTO THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

In the hours before

Special weather statement, May 26, 5:10 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT TUE MAY 26 2009

OKZ033-TXZ083-262330-
HARMON OK-HARDEMAN TX-
610 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND HARMON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTHWEST OF HOLLIS AT 610
PM CDT...MOVING EAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH WILL BE POSSIBLE WITH THIS STORM
AS WELL AS BRIEF HEAVY RAIN AND LIGHTNING.

30
Special weather statement, May 26, 6:19 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT TUE MAY 26 2009

OKZ019-270045-
LOGAN OK-
719 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF GUTHRIE AT 719
PM CDT...MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE... ALONG WITH BRIEF
HEAVY RAIN AND LIGHTNING.

30
Special weather statement, May 26, 6:48 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT TUE MAY 26 2009

OKZ020-270115-
PAYNE OK-
748 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF PERKINS AT 748 PM
CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH BRIEF
HEAVY RAIN AND LIGHTNING.

30
Special weather statement, May 26, 7:16 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT TUE MAY 26 2009

TXZ084-087-270145-
FOARD TX-KNOX TX-
816 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF TRUSCOTT AT 816 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH BRIEF
HEAVY RAIN AND LIGHTNING

30
Special weather statement, May 26, 7:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
842 PM CDT TUE MAY 26 2009

OKZ052-270200-
BRYAN OK-
842 PM CDT TUE MAY 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF ALBANY AT
841 PM CDT...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN BRYAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30

The radar

The Altus AFB radar (KFDR), 115 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Knox

When
May 26, 8:00 PM CST
Where
Knox County, 8 mi WSW of Truscott
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.706, -99.939

Estimated winds up to 50 mph accompanied the hail.

Hail, Knox

When
May 26, 8:13 PM CST
Where
Knox County, 5.12 mi WSW of Vera
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.605, -99.644

The hail was reported just north of Highway 82.

Hail, Knox

When
May 26, 8:13 PM CST
Where
Knox County, 5.82 mi N of Benjamin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.664, -99.800

The hail was reported on Highway 6.

Hail, Knox

When
May 26, 8:30 PM CST
Where
Knox County, 0.74 mi NNE of Rhineland
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.541, -99.647

The hail was reported near Ranch Road 267.

Hail, Knox

When
May 26, 8:35 PM CST
Where
Knox County, Rhineland
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
33.530, -99.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175639, 175641, 175644, 175642, 175638.